Alert archive / California / Wind Advisories in 2023

Wind Advisory 38, NWS San Diego, CA

June 22, 2023Riverside County, San Diego County, California

NWS San Diego, CA issued this wind advisory at Jun 22, 2023, 2:18 AM PDT for Riverside County, San Diego County, California. It took effect at Jun 22, 2023, 2:00 PM PDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Jun 22, 2023, 2:18 AM PDT (09:18 UTC)
In effect from
Jun 22, 2023, 2:00 PM PDT
Expired
Jun 23, 2023, 6:00 AM PDT
In force
16 hr
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Diego County, CA

The radar

The San Diego radar (KNKX), 80 km from the middle of the area, began a volume at 09:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 9.3 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2023-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2023-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2153 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

806 
WWUS76 KSGX 220918
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
218 AM PDT Thu Jun 22 2023

CAZ056-058-061-062-065-222300-
/O.NEW.KSGX.WI.Y.0038.230622T2100Z-230623T1300Z/
Riverside County Mountains-San Diego County Mountains-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Idyllwild-Pine Cove, Julian, Pine Valley,
Indio, Palm Springs, Cathedral City, Palm Desert, 
Palm Desert Country, La Quinta, Coachella, and Borrego Springs
218 AM PDT Thu Jun 22 2023

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 6 AM PDT
FRIDAY...

* WHAT...West winds 25 to 35 mph with gusts to 60 mph expected.

* WHERE...Riverside County Mountains, San Diego County 
  Mountains, Coachella Valley, San Diego County Deserts and San 
  Gorgonio Pass Near Banning.

* WHEN...From 2 PM this afternoon to 6 AM PDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

17
3 follow-up statements
095 
WWUS76 KSGX 222043
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
143 PM PDT Thu Jun 22 2023

CAZ056-058-061-062-065-230445-
/O.CON.KSGX.WI.Y.0038.230622T2100Z-230623T1300Z/
Riverside County Mountains-San Diego County Mountains-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Idyllwild-Pine Cove, Julian, Pine Valley,
Indio, Palm Springs, Cathedral City, Palm Desert, 
Palm Desert Country, La Quinta, Coachella, and Borrego Springs
143 PM PDT Thu Jun 22 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM PDT FRIDAY...

* WHAT...West winds 25 to 35 mph with gusts to 60 mph expected.

* WHERE...Riverside County Mountains, San Diego County 
  Mountains, Coachella Valley, San Diego County Deserts and San 
  Gorgonio Pass Near Banning.

* WHEN...From 2 PM this afternoon to 6 AM PDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Connolly
520 
WWUS76 KSGX 230415
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
915 PM PDT Thu Jun 22 2023

CAZ056-058-061-062-065-231300-
/O.CON.KSGX.WI.Y.0038.000000T0000Z-230623T1300Z/
Riverside County Mountains-San Diego County Mountains-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Idyllwild-Pine Cove, Julian, Pine Valley,
Indio, Palm Springs, Cathedral City, Palm Desert, 
Palm Desert Country, La Quinta, Coachella, and Borrego Springs
915 PM PDT Thu Jun 22 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM FRIDAY...

* WHAT...West winds 25 to 35 mph with gusts to 60 mph expected.

* WHERE...Riverside County Mountains, San Diego County 
  Mountains, Coachella Valley, San Diego County Deserts and San 
  Gorgonio Pass Near Banning.

* WHEN...Through 6 AM Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Moede
349 
WWUS76 KSGX 230930
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
230 AM PDT Fri Jun 23 2023

CAZ056-058-061-062-065-231300-
/O.CON.KSGX.WI.Y.0038.000000T0000Z-230623T1300Z/
Riverside County Mountains-San Diego County Mountains-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Idyllwild-Pine Cove, Julian, Pine Valley,
Indio, Palm Springs, Cathedral City, Palm Desert, 
Palm Desert Country, La Quinta, Coachella, and Borrego Springs
230 AM PDT Fri Jun 23 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM PDT EARLY THIS
MORNING...

* WHAT...West winds 20 to 30 mph with gusts to 55 mph.

* WHERE...Riverside County Mountains, San Diego County 
  Mountains, Coachella Valley, San Diego County Deserts and San 
  Gorgonio Pass Near Banning.

* WHEN...Until 6 AM PDT early this morning.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

17

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Jun 21, 9:30 PM PDT, 4 hours 48 minutes earlier.

Area forecast discussion, Jun 21, 9:30 PM PDT, 4 hours 48 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
930 PM PDT Wed Jun 21 2023

.SYNOPSIS...
A trough moving inland across California Thursday will deepen the
marine layer west of the mountains through Friday and bring gusty
mountain and desert winds. The weekend will be a little warmer with
weak high pressure aloft. Early next week a second trough will bring
another round of gusty mountain and desert winds. Late next week a
ridge building in from the east will bring warmer weather.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Evening Update:

No updates were needed this evening. A very dry airmass remains
above the boundary layer however the marine inversion is
strengthening on a developing onshore flow due to the approaching
trough. Marine stratus clouds are beginning to develop off the San
Diego Coast and will increase overnight and spread inland. The
trough will bring strong winds late in the day Thursday to the
mountains and deserts.

Previous Discussion (issued Wednesday Afternoon):

The air was exceptionally dry over the mountains and lower deserts
today. At 1 PM the relative humidity at the Borrego Airport was 2%.
The temperature was 97 and the dew point was -2. At the Big Bear
Airport the humidity was 4% with a temperature of 66 and a dew point
of -9. This dry airmass will be over the mountains and deserts
through the weekend.

Highs today will range from 70-75 in the coast areas, 75-83 in the
valleys, 65-75 in the mountains, the 80s in the high desert and from
95-100 in the lower deserts. Thursday and Friday will be a little
cooler than today as a trough digs down the West Coast. The trough
transitions to into a 567 dm closed low over the Bay area Thursday
afternoon.

Strong midlevel westerly winds rounding the base of the trough along
with  increasing onshore surface pressure gradients will bring gusty
mountain and deserts winds Thursday afternoon and Thursday night,
gusting 50-60 mph in the favored passes. Blowing dust and sand will
be an impact in the deserts. The trough will also deepen the marine
layer a few hundred feet tonight, followed by greater deepening
Thursday night, perhaps deep enough for patchy drizzle west of the
mountains Friday morning.

Over the weekend the trough moves east and 500 mb heights rebound
for warmer days and a shallower marine layer. However, early next
week yet another trough settles over the West Coast. This trough
will be weaker and farther north with less impact here in SoCal.
Also, the inversion will be weaker so the night and morning coastal
low clouds should dissipate each afternoon.

Late next week the strong upper ridge over Mexico and the southern
Plains that is bringing exceptional heat to Texas this week will
drift westward over New Mexico and Arizona. This will bring warmer
weather to Southern California next Thursday through Saturday.

&&

.AVIATION...
220320Z...Coast/Valleys...Low clouds with bases 1000-1500 ft MSL
developing at this hour will begin spreading inland after 06Z,
reaching up to 20 miles inland by 14Z. VIS reduced to 1-3 miles on
elevated coastal terrain. Clearing from the valleys to the coast 16-
19z Thu. Otherwise, FEW-SCT clouds at or above 20,000 FT MSL through
Thursday.

Mountains/Deserts...FEW clouds at/above 20,000 ft MSL through
Thursday morning. Southwest to west winds with surface gusts 25-40
kt continuing into Thursday. Strongest winds will occur below the
passes and on the ridges/desert slopes of the Riverside and San
Diego County mountains. Moderate-strong up/downdrafts over and east
of the mountains at times through Thursday.

&&

.MARINE...
Occasional west-northwest winds gusting near 20 kt in the outer
coastal waters each afternoon and evening through early next week.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...None.
PZ...None.

&&

PUBLIC...Moede/JMB
AVIATION/MARINE...PG

Nearby

Wind Advisories in California, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.